Alert archive / California / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 4, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at May 17, 2004, 7:28 PM PDT for Shasta County, Tehama County, California. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2004, 7:28 PM PDT (02:28 UTC)
- Expired
- May 17, 2004, 8:00 PM PDT
- In force
- 32 min
- Issued by
- NWS Sacramento, CA
- Area
- Counties, with a storm outline in the text
Counties Shasta County, CA, Tehama County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 2.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1221 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSTO 180228 SVRSTO CAC089-103-180300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 725 PM PDT MON MAY 17 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL TEHAMA COUNTY IN CALIFORNIA SOUTHWESTERN SHASTA COUNTY IN CALIFORNIA * VALID UNTIL 800 PM PDT * AT 720 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTH CENTRAL TEHAMA COUNTY...OR ABOUT 13 MILES NORTHWEST OF RED BLUFF...MOVING NORTH AT 10 MPH. * SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE... * SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...RURAL AREAS WEST OF I-5 NORTH OF BOWMAN ROAD EXTENDING NORTHWARD INTO SOUTHWESTERN SHASTA COUNTY. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. LAT...LON 4023 12248 4027 12233 4043 12234 4041 12250 $$ BARUFFALDI/ROWE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:25 PM PDT, 4 hours 3 minutes earlier.
Area forecast discussion, May 17, 3:25 PM PDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 325 PM PDT MON MAY 17 2004 .DISCUSSION...THE SFO TO SAC PRESSURE GRADIENT HAS INCREASED TO +3.5 THIS AFTERNOON AND THE RDD TO SAC PRESSURE GRADIENT HAS INCREASED TO -2.1. THIS IS HELPING TO CREATE BREEZY CONDITIONS FOR THE CENTRAL VALLEY. THE WINDS WILL BEGIN TO DECREASE OVERNIGHT AS THE TROUGH AXIS MOVES OVERHEAD. SHOWERS AND THUNDERSTORMS HAVE STARTED TO POP UP OVER THE NORTHERN ZONES THIS AFTERNOON. THE ISOLATED THUNDERSTORMS WILL CONTINUE THIS EVENING AS INSTABILITY INCREASES AHEAD OF THE APPROACHING TROUGH. THE BEST CHANCES FOR PRECIPITATION WILL BE OVERNIGHT INTO TUESDAY MORNING AS PVA PEAKS OVER NORTHERN CALIFORNIA AT THIS TIME. THE MODELS HAVE THE TROUGH AXIS PROGGED TO REMAIN OVER CALIFORNIA THROUGH THE END OF THE WORK WEEK. A SERIES OF SHORT WAVES WILL MOVE THROUGH THE BASE OF THE TROUGH...CONTINUING THE CHANCES OF PRECIPITATION THROUGH THURSDAY. THE PLACEMENT OF THE TROUGH...IN CONJUNCTION WITH HIGHER INSTABILITIES...WILL CREATE A THUNDERSTORM POTENTIAL DURING THE AFTERNOONS. THE THUNDERSTORM POTENTIAL WILL DROP FARTHER SOUTH EACH DAY...WITH CHANCES REACHING THE SOUTHERN SACRAMENTO VALLEY BY THURSDAY AFTERNOON. ON FRIDAY...THE TROUGH WILL BEGIN MOVING EASTWARD AS ANOTHER LOW PRESSURE SYSTEM DROPS SOUTH OUT OF CANADA...KICKING THIS TROUGH EASTWARD INTO THE ROCKIES. HOWEVER...TROUGHING WILL STILL CONTINUE OVER CALIFORNIA...AS THE NEXT SYSTEM MOVES SOUTHWARD INTO THE CWA. WILL DRY THINGS OUT FROM FRIDAY THROUGH NEXT MONDAY...WITH PARTLY CLOUDY SKIES PREVAILING ALONG WITH COOLER TEMPERATURES REMAINING THROUGH THE FORECAST PERIOD. && .STO WATCHES/WARNINGS/ADVISORIES...NONE. && CRS
Hazardous weather outlook, May 17, 7:00 AM PDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PDT MON MAY 17 2004 CAZ013>019-063-064-066>069-181400- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-CLEAR LAKE/SOUTHERN LAKE COUNTY-EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-MOTHERLODE-WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 700 AM PDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE NORTHERN MOUNTAINS AND IN THE FAR NORTHERN SACRAMENTO VALLEY THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS ARE POSSIBLE OVER THE HIGHER TERRAIN OF INTERIOR NORTHERN CALIFORNIA AND THE FAR NORTHERN SACRAMENTO VALLEY ON WEDNESDAY. THE THREAT OF THUNDERSTORMS SPREADS SOUTH TO AROUND SACRAMENTO ON THURSDAY. HIGHER TERRAIN MAY EXPERIENCE ADDITIONAL ISOLATED THUNDERSTORMS ON FRIDAY BEFORE THE UPPER LEVEL TROUGH MOVES EAST. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO HS
Nearby
Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.